Colorado, 2024

Damaging Wind in Colorado, May 20, 2024

May 20, 2024 · NWS GJT · 1 event in 1 county or zone

A distinct moisture gradient existed ahead of and behind a cold front situated across northeast Utah and northwest Colorado. Scattered showers and storms developed ahead of this boundary and given dry air at low levels, storms were high based producing virga and strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A distinct moisture gradient existed ahead of and behind a cold front situated across northeast Utah and northwest Colorado. Scattered showers and storms developed ahead of this boundary and given dry air at low levels, storms were high based producing virga and strong outflow winds. Wind gusts exceeded 58 mph in La Plata county due to virga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 4:41 PM MST, 12 minutes earlier. Its key messages:

  • Showers and thunderstorms will spread south and eastward tonight as the cold front associated with a late season spring storm moves through the area tonight.
  • Colder air will cause snow to develop in the mountains with accumulation's above 9,000 feet expected to range from 2 to 5 inches with locally higher amounts.
  • Cooler temperatures behind the front on Tuesday will bring markedly cooler temperatures with highs dipping by close to 15 degrees relative to today's highs.
Area forecast discussion, May 20, 4:41 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
541 PM MDT Mon May 20 2024

.KEY MESSAGES...

- Showers and thunderstorms will spread south and eastward
  tonight as the cold front associated with a late season spring
  storm moves through the area tonight.

- Colder air will cause snow to develop in the mountains with
  accumulation's above 9,000 feet expected to range from 2 to 5
  inches with locally higher amounts.

- Cooler temperatures behind the front on Tuesday will bring
  markedly cooler temperatures with highs dipping by close to 15
  degrees relative to today's highs.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 247 PM MDT Mon May 20 2024

Showers and isolated thunderstorms continued to fire along and
northwest of the cold front associated with the late spring
storm over the Great Basin. This activity has remained northwest
of a line from KDWX to 30S KPUC and isn't likely to shift much
over the next few hours. Meanwhile, there is a marginal threat
of severe wind gusts from stronger cells over the northwest
through early evening. South and east of the line, strong gusty
south to southwest winds were the rule, and while clouds have
increased, no showers were apparent.

The trough axis shifts eastward tonight while a vort lobe
rotating through the base of the trough drives the cold front
across the forecast area. Dynamic forcing along with convergence
along the boundary will cause showers to move to the east and
expand southward with showers becoming more likely as the night
progresses. Infiltration of colder air will bring snow levels
down to near 7000 feet over northeast Utah and northwest
Colorado while hovering from 8500 to 9000 feet elsewhere.
Mountain snow will largely be confined to areas above 8500 feet
in the north and 9000 feet in the south with accumulations more
notable above 9000 and 10000 feet, respectively. Not enough snow
indicated to issue Winter Weather Advisories, but mountain
passes are likely to see impacts, especially at Rabbit Ears and
Vail Passes.

Some of the trough's energy shifts to the northern Plains on
Tuesday, but the main trough is expected to pass over the area
during the day. As a result, showers and thunderstorms remain
likely over the mountains with the northern and central ranges
favored and lesser chances over the lower elevations of eastern
Utah and southwest Colorado. Total mountain snowfall from this
event is expected to be around 3 to 6 inches in the higher
elevations and locally up to 10 inches on favored peaks and
ridges. Temperatures will be markedly cooler behind the front
with highs running close to 10 degrees below seasonal norms.

Drying and clearing is expected in the subsident region in the
wake of the trough Tuesday night. As a result, we'll see an end
to shower activity while clearing and colder air brings
unusually cool overnight lows with temperatures also dipping
to near 10 degrees below normal, though it doesn't appear a
damaging freeze will occur in areas with sensitive vegetation.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 247 PM MDT Mon May 20 2024

Much drier weather is in store on Wednesday in the wake of our
departing trough, but a few returning spotty showers can't be ruled
out across the Continental Divide mountains given lingering residual
moisture and daytime heating. High temperatures will be roughly 4 to
8 degrees below normal for this time of year. By Thursday, mid-level
flow becomes southwesterly again out ahead of another deep trough
and cold front digging across the Intermountain West. In response,
developing warm advection within the southwest flow ahead of the
front will boost high temperatures by about 5 degrees compared to
Wednesday... and more in line with seasonal norms. The cold front is
progged to move across eastern Utah and western Colorado Thursday
afternoon and evening, bringing another shot of cooler air in its
wake. As for precipitation chances, moisture along and ahead of the
front is modest at best, so despite decent forcing, slight chance to
chance PoPs are mainly confined to the high terrain well to the
north of the I-70 corridor, and QPF is mostly under a tenth of an
inch.

Behind the front, a cooler day is expected to round out the work
week on Friday with highs once again several degrees below normal. A
couple trailing waves have the potential to bring a few more rounds
of unsettled weather Friday into the weekend, though significant
differences still exist amongst the latest models. For now, will
continue to lean on the blended solution, which favors northeast
Utah, northwest Colorado, and the higher elevations along and north
of I-70 for any additional precipitation. Given the potential for
more clouds and precip, temperatures will continue to run a few to
several degrees below normal.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 535 PM MDT Mon May 20 2024

Strong southerly to southwesterly winds will continue to impact
terminals along and south of the I-70 corridor between now and
06z. These winds will turn northwesterly and weaken in the wake
of a cold front currently moving through eastern Utah. Showers
along and ahead of this front, as well as showers produced by
daytime heating along terrain features, will be capable of
producing erratic winds with gusts in excess of 40 knots. Brief
heavy rain, small hail, and lightning will also be threats with
more organized showers and storms. Lighter, more stratiform
showers will linger behind the front through 12z or so tomorrow
morning, holding on longest over the higher terrain. Only the
very highest elevations can expect snow. KASE, KEGE, and KRIL
can expect to remain below ILS Breakpoints between 06z and 12z,
and all terminals can expect periods of MVFR/IFR conditions with
passing showers and with the cold front. Otherwise, VFR
conditions will prevail. Gusty winds will return for tomorrow
afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...NL
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, May 20, 11:43 AM MST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
1243 PM MDT Mon May 20 2024

COZ003-006>014-017>023-UTZ022-025-027>029-211845-
Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Tavaputs Plateau-
Arches/Grand Flat-La Sal and Abajo Mountains-
Canyonlands/Natural Bridges-
1243 PM MDT Mon May 20 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah and southeast
Utah.

.DAY ONE...This afternoon and tonight.

Warm and windy conditions today ahead of a cold front will bring
wind gusts 30 to 40 mph across the region. Near critical fire
weather conditions this afternoon are expected around the Four
Corners, where fuels remain sub-critical. Showers and
thunderstorms along the front will work through the region this
afternoon and into the overnight hours. Gusty outflows and small
hail are expected in storms today. Accumulating mountain
snows expected above 10000 feet tonight, as cold air behind the
front lowers freezing levels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms will continue on Tuesday
behind the front. Gusty outflow winds and small hail will remain a
threat in thunderstorms on Tuesday. Quieter conditions return
Wednesday into late week, when unsettled weather returns to the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

COZ001-002-004-005-UTZ023-024-211845-
Lower Yampa River Basin-Central Yampa River Basin-
Elkhead and Park Mountains-Upper Yampa River Basin-
Eastern Uinta Mountains-Eastern Uinta Basin-
1243 PM MDT Mon May 20 2024

This Hazardous Weather Outlook is for northwest Colorado and
northeast Utah.

.DAY ONE...This afternoon and tonight.

Slightly cooler and windy conditions today ahead of a cold front
will bring wind gusts 30 to 40 mph across the region. Showers and
thunderstorms along the front will work through the region this
afternoon and into the overnight hours. Gusty outflows with the
potential to produce gusts in excess of 60 mph and small hail are
expected with some storms today. Accumulating mountain snows
expected above 10000 feet tonight, as cold air behind the front
lowers freezing levels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms will continue on Tuesday
behind the front. Gusty outflow winds and small hail will remain a
threat in thunderstorms on Tuesday. Quieter conditions return
Wednesday into late week, when unsettled weather returns to the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Special weather statement, May 20, 1:31 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
231 PM MDT Mon May 20 2024

COZ001-UTZ024-202100-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
231 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RIO BLANCO COUNTY
THROUGH 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Dinosaur, or 37 miles southeast of Vernal, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rangely and Blue Mountain.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 5 and 19.
 Colorado 64 between mile markers 2 and 20, and between mile markers
24 and 32.
 Colorado 139 near mile marker 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4002 10905 4012 10914 4036 10883 4014 10856
TIME...MOT...LOC 2031Z 234DEG 33KT 4011 10899

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Miller
Special weather statement, May 20, 1:55 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
255 PM MDT Mon May 20 2024

COZ001-002-202130-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
255 PM MDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOFFAT COUNTY
THROUGH 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rangely, or 43 miles east of Vernal, moving northeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Massadona.

This includes U.S. Highway 40 in Colorado between mile markers 13 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4015 10882 4021 10888 4046 10860 4026 10839
TIME...MOT...LOC 2055Z 232DEG 31KT 4022 10877

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Miller
Local storm report, May 20, 4:00 PM MST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
500 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Non-Tstm Wnd Gst 2 E Rifle               39.53N 107.73W
05/20/2024  M47 MPH          Garfield           CO   ASOS

            ASOS station KRIL Garfield County Rgnl AP.

&&
Local storm report, May 20, 4:40 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
540 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Dust Storm       1 E Elgin               38.97N 110.14W
05/19/2024                   Grand              UT   Public

            Near zero visibility along I-70 near Green
            River due to blowing dust from thunderstorm
            outflow winds. Report from May 19 at 5:41 pm
            MDT.

&&

MDA
Local storm report, May 20, 4:41 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
541 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Non-Tstm Wnd Gst 1 W Douglas Pass        39.60N 108.82W
05/20/2024  M62 MPH          Garfield           CO   Mesonet

            Mesonet station CO098 139s034 Douglas Pass.

0516 PM     Non-Tstm Wnd Gst 3 NW Fruitvale          39.12N 108.52W
05/20/2024  M46 MPH          Mesa               CO   ASOS

            ASOS station KGJT Grand Junction Rgnl AP.

0142 PM     Non-Tstm Wnd Gst 16 NW Moab              38.75N 109.75W
05/20/2024  M45 MPH          Grand              UT   ASOS

            ASOS station KCNY 16 NW Moab.

0444 PM     Non-Tstm Wnd Gst 3 WSW Oxford            37.15N 107.77W
05/20/2024  M44 MPH          La Plata           CO   ASOS

            ASOS station KDRO Durango La Plata Cnty
            Airport.

0426 PM     Non-Tstm Wnd Gst 2 ESE Gypsum            39.63N 106.92W
05/20/2024  M43 MPH          Eagle              CO   AWOS

            AWOS station KEGE Eagle County Rgnl Airport.

0209 PM     Non-Tstm Wnd Gst 2 NW Montrose           38.50N 107.90W
05/20/2024  M41 MPH          Montrose           CO   ASOS

            ASOS station KMTJ Montrose Rgnl Airport.

0401 PM     Non-Tstm Wnd Gst 2 ESE Craig             40.50N 107.52W
05/20/2024  M40 MPH          Moffat             CO   ASOS

            ASOS station KCAG Craig-Moffat County
            Airport.

&&
Local storm report, May 20, 4:42 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
542 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Tstm Wnd Gst     3 NW Fruitvale          39.12N 108.52W
05/20/2024  M46 MPH          Mesa               CO   ASOS

            ASOS station KGJT Grand Junction Rgnl AP.
            Associated with passing virga showers.

&&

The radar

The Grand Junction radar (KGJX), 216 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Plata

When
May 20, 4:53 PM MST
Where
La Plata County, (Dro)durango/Laplata
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.150, -107.750

A peak wind gust of 66 MPH was measured by the automated weather station at the Durango-La Plata County Regional Airport due to virga showers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180593.